Side effects of targeted therapy for esophageal cancer
Side effects can occur with any type of treatment for esophageal cancer, but everyone’s experience is different. Some people have many side effects. Other people have few or none at all.
Chemotherapy and radiation therapy can cause side effects because they damage healthy cells as they kill cancer cells. Because targeted therapy doesn’t usually damage healthy cells, it tends to cause fewer and less severe side effects than these treatments. If side effects develop, they can happen any time during, immediately after or a few days or weeks after targeted therapy. Sometimes late side effects develop months or years after targeted therapy. Most side effects of targeted therapies are mild and go away once the body gets used to the drug.
Trastuzumab (Herceptin) is the targeted therapy drug most often used to treat esophageal cancer. Side effects of this targeted therapy will depend mainly on the dose given and your overall health.
Tell your healthcare team if you have these side effects or others you think might be from targeted therapy. The sooner you tell them of any problems, the sooner they can suggest ways to help you deal with them.
Flu-like symptoms are a common side effect of trastuzumab. These symptoms include:
- muscle and joint aches or pain
- sore throat
- stuffy or runny nose
During the first treatment, it is common to have chills or fever when the drug is given. Other flu-like symptoms can also occur shortly after treatment.
Giving the injection before bedtime and taking other medicines, such as acetaminophen (Tylenol, Atasol), can help reduce these symptoms and allow some people to sleep through them. Flu-like symptoms usually go away with continued therapy, once the body gets used to the drug.
Check with your doctor or healthcare team if these symptoms do not go away or are bothersome.
Fatigue is a common, but temporary, problem that can occur with trastuzumab. It is often related to the dose of drug given and usually goes along with flu-like symptoms.
Find out more about fatigue.
Nausea and vomiting
Some targeted therapies can cause nausea and vomiting for the first few days after they are given. The healthcare team may give you medicines to prevent nausea and vomiting before trastuzumab is given.
Find out more about nausea and vomiting.
Diarrhea is an increase in the number and looseness of stools. It occurs because trastuzumab may affect the cells that line the gastrointestinal (GI) tract. Many factors increase the risk of diarrhea, including the dose of trastuzumab given.
Find out more about diarrhea.
Many people who have targeted therapy get headaches. Your healthcare team may recommend mild pain medicines, such as acetaminophen (Tylenol, Atasol), to relieve a headache.
Tell your healthcare team if medicines don’t relieve your headache or if you have dizziness with the headache.
A skin rash can occur with trastuzumab. The skin may be red, dry and itchy.
Your healthcare team can recommend a moisturizer to help relieve the rash. You should protect your skin from the sun while you are taking trastuzumab. Try to stay out of the sun. When you go outside, use sunscreen and wear a hat, long-sleeved shirt and pants.
Trastuzumab can cause heart damage, including congestive heart failure and irregular heartbeat.
Your healthcare team will check your heart before treatment starts and then regularly during treatment with this drug. You will have the following heart function tests:
Heart damage caused by trastuzumab may be reversible after treatment is stopped.
Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.
How can you stop cancer before it starts?
Discover how 16 factors affect your cancer risk and how you can take action with our interactive tool – It’s My Life! Presented in partnership with Desjardins.